Texas, 2012

Hail and Damaging Wind in Texas, April 14 to 15, 2012

April 14 to 15, 2012 · NWS MAF · 8 events in 6 counties and zones

An upper level low was over the Southwest United States with a dryline positioned across the Permian Basin and Trans Pecos. Severe thunderstorms formed along this dryline and produced hail and gusty winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An upper level low was over the Southwest United States with a dryline positioned across the Permian Basin and Trans Pecos. Severe thunderstorms formed along this dryline and produced hail and gusty winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Apr 14, 11:15 PM CST, 16 minutes earlier.

Area forecast discussion, Apr 14, 11:15 PM CST, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1215 AM CDT SUN APR 15 2012

.DISCUSSION...
SEE AVIATION DISCUSSION BELOW.

&&

.AVIATION...
AN AREA OF BLOWING DUST WILL IMPACT THE KMAF...KINK...KPEQ...KFST
TERMINALS WITH TEMPO MVFR VISIBILITIES THROUGH 09Z. OTHERWISE VFR
CONDITIONS ARE EXPECTED THE REMAINDER OF THE TAF PERIOD. WESTERLY
WINDS WILL DECREASE TO 10 TO 20 MPH BY 09Z AND AND CONTINUE THROUGH
THE REMAINDER OF THE NIGHT. WEST WINDS WILL INCREASE AGAIN TO 20
TO 30 MPH WITH GUSTS TO 40 MPH AT THE TERMINALS BY MID SUNDAY
MORNING THROUGH SUNDAY AFTERNOON.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...HIGH WIND WARNING UNTIL NOON MDT SUNDAY FOR THE FOLLOWING
     ZONES... GUADALUPE MOUNTAINS OF EDDY COUNTY.

     FIRE WEATHER WATCH FROM 10 AM MDT SUNDAY THROUGH SUNDAY EVENING
     FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS NP/LINCOLN
     NF/LNZ...SOUTHEAST PLAINS/BLM ROSWELL/LNZ.

TX...HIGH WIND WARNING UNTIL NOON MDT SUNDAY FOR THE FOLLOWING
     ZONES... GUADALUPE MOUNTAINS.

     FIRE WEATHER WATCH FROM 11 AM CDT /10 AM MDT/ THIS MORNING
     THROUGH THIS EVENING FOR THE FOLLOWING ZONES...
     DAVIS/APACHE MOUNTAINS AREA...GUADALUPE MOUNTAINS...REEVES
     COUNTY AND UPPER TRANS PECOS...VAN HORN AND HIGHWAY 54
     CORRIDOR.

     WIND ADVISORY UNTIL 7 AM CDT THIS MORNING FOR THE FOLLOWING
     ZONES... DAVIS/APACHE MOUNTAINS AREA.

&&

12
Hazardous weather outlook, Apr 14, 5:44 PM CST, 5 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
644 PM CDT SAT APR 14 2012

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-152345-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
644 PM CDT SAT APR 14 2012 /544 PM MDT SAT APR 14 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS EVENING
ACROSS THE WESTERN LOW ROLLING PLAINS...PERMIAN BASIN AND
STOCKTON PLATEAU. THUNDERSTORM DEVELOPMENT IS MOST LIKELY DURING
THE LATE EVENING HOURS. THE MAIN CONCERNS WILL BE THE POTENTIAL
FOR LARGE HAIL AND DAMAGING WINDS.

DRY AND WINDY CONDITIONS ARE LIKELY OVER MUCH OF THE REGION TODAY.
A RED FLAG WARNING FOR CRITICAL FIRE WEATHER CONDITIONS REMAINS IN
EFFECT FOR MUCH OF WEST TEXAS AND SOUTHEAST NEW MEXICO. SOME AREAS
OF BLOWING DUST WILL ALSO BE POSSIBLE...ESPECIALLY ACROSS SOUTHEAST
NEW MEXICO...THE GUADALUPE MOUNTAINS AND VAN HORN AND HIGHWAY 54
CORRIDOR.

SOUTHWEST WINDS OF 35 TO 50 MPH WITH GUSTS AROUND 75 TO 80 MPH ARE
EXPECTED IN THE GUADALUPE MOUNTAINS STARTING CONTINUING THROUGH
EARLY SUNDAY MORNING. A HIGH WIND WARNING REMAINS IN EFFECT FOR
THE GUADALUPE MOUNTAINS. ALSO LOCAL GUSTS TO 60 MPH WILL BE POSSIBLE
ACROSS SOUTHEAST NEW MEXICO AND VAN HORN. BLOWING DUST REDUCING
VISIBILITY TO AROUND ONE HALF IS EXPECTED TOO.

VERY WINDY CONDITIONS ARE EXPECTED ACROSS PARTS OF SOUTHEAST NEW
MEXICO... THE NORTHWEST AND WESTERN PERMIAN BASIN...THE UPPER
TRANS PECOS AND DAVIS MOUNTAINS TODAY. SOUTHWEST WINDS OF 25 TO 40
MPH WITH GUSTS NEAR 55 MPH CAN BE EXPECTED. A WIND ADVISORY IS IN
EFFECT UNTIL 10 PM CDT THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

CRITICAL FIRE WEATHER CONDITIONS MAY RETURN TO SOUTHEAST NEW
MEXICO...THE GUADALUPE MOUNTAINS...PORTIONS OF THE UPPER TRANS
PECOS AND THE DAVIS MOUNTAINS ON SUNDAY. A FIRE WEATHER WATCH
REMAINS IN FOR THESE AREAS.

LIGHT WINDS AND DRY AIR MAY ALLOW LOW TEMPERATURES TO APPROACH
FREEZING ACROSS THE MARFA PLATEAU SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

ALTHOUGH SPOTTER ACTIVATION IS NOT EXPECTED...SPOTTERS AND
EMERGENCY MANAGERS ACROSS THE PERMIAN BASIN...WESTERN LOW ROLLING
PLAINS AND STOCKTON PLATEAU SHOULD REMAIN ALERT TO THE POTENTIAL
FOR DEVELOPING STORMS LATE THIS EVENING.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Apr 14, 9:15 PM CST, 2 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1015 PM CDT SAT APR 14 2012

TXZ045-046-050-150345-
DAWSON-GAINES-ANDREWS-
1015 PM CDT SAT APR 14 2012

...SIGNIFICANT WEATHER ADVISORY FOR AN INTENSIFYING THUNDERSTORM
AFFECTING EASTERN GAINES...NORTH CENTRAL ANDREWS AND NORTHWESTERN
DAWSON COUNTIES UNTIL 1045 PM CDT...

A LINE OF INTENSIFYING THUNDERSTORMS WERE LOCATED FROM NORTHEASTERN
GAINES COUNTY EXTENDING INTO ANDREWS COUNTY MOVING NORTHEAST AT 20
MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

IF SEVERE WEATHER IS OBSERVED...HAVE THE NEAREST LAW ENFORCEMENT
AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN MIDLAND.

&&
Special weather statement, Apr 14, 10:07 PM CST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1107 PM CDT SAT APR 14 2012

TXZ045-046-150430-
DAWSON-GAINES-
1107 PM CDT SAT APR 14 2012

...SIGNIFICANT WEATHER ADVISORY FOR AN INTENSIFYING THUNDERSTORM
AFFECTING SOUTHEASTERN GAINES AND SOUTHWESTERN DAWSON COUNTIES UNTIL
1130 PM CDT...

AN INTENSIFYING THUNDERSTORM WAS LOCATED 14 MILES SOUTHWEST OF
FRIENDSHIP AT 1106 PM CDT...MOVING NORTHEAST AT 25 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT. IF SEVERE WEATHER IS
OBSERVED OR A WARNING IS ISSUED...ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR
ROOM.

IF SEVERE WEATHER IS OBSERVED...HAVE THE NEAREST LAW ENFORCEMENT
AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN MIDLAND.

&&
Special weather statement, Apr 14, 11:08 PM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1208 AM CDT SUN APR 15 2012

TXZ046-047-051-052-150530-
DAWSON-HOWARD-MARTIN-BORDEN-
1208 AM CDT SUN APR 15 2012

...SIGNIFICANT WEATHER ADVISORY FOR AN INTENSIFYING THUNDERSTORM
AFFECTING NORTHERN MARTIN...NORTHWESTERN HOWARD...SOUTHEASTERN DAWSON
AND SOUTHWESTERN BORDEN COUNTIES UNTIL 1230 AM CDT...

AN INTENSIFYING THUNDERSTORM WAS LOCATED 14 MILES SOUTHWEST OF BUFORD
AT 1206 AM CDT...MOVING NORTHEAST AT 45 MPH.

IMPACTED LOCATIONS INCLUDE AREAS FROM STATE HIGHWAY 349...STATE
HIGHWAY 176...ACKERLY...TO LENORAH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF SEVERE WEATHER IS OBSERVED...HAVE THE NEAREST LAW ENFORCEMENT
AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN MIDLAND.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 AM CDT SUNDAY
MORNING FOR WEST TEXAS.

&&

The radar

The Lubbock radar (KLBB), 105 km away, was scanning. The volume nearest the first event began at 05:32 UTC.

Open the radar archive at this moment

Event by event

7 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Borden

When
April 14, 11:31 PM CST to 11:41 PM CST
Where
Borden County, 1 mi E of Gail
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
32.770, -101.413

Hail, Glasscock

When
April 15, 12:29 AM CST to 12:39 AM CST
Where
Glasscock County, 6 mi NW of St Lawrence
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
31.731, -101.572

Hail, Scurry

When
April 15, 12:30 AM CST to 12:40 AM CST
Where
Scurry County, 11 mi W of Snyder
Measured
0.88 in hail
Reported by
Storm Chaser
Coordinates
32.720, -101.089

Hail, Howard

When
April 15, 12:44 AM CST to 12:54 AM CST
Where
Howard County, Big Spring
Measured
1 in hail
Reported by
Public
Coordinates
32.250, -101.470

Hail, Howard

When
April 15, 1:00 AM CST to 1:10 AM CST
Where
Howard County, 5 mi NE of Big Spring
Measured
1 in hail
Reported by
COOP Observer
Coordinates
32.301, -101.409

Hail, Mitchell

When
April 15, 1:06 AM CST to 1:11 AM CST
Where
Mitchell County, Westbrook
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.350, -101.020

Thunderstorm Wind, Glasscock

When
April 15, 1:10 AM CST to 1:15 AM CST
Where
Glasscock County, Garden City
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
31.870, -101.500

A thunderstorm moved across Glasscock County and produced a 60 mph wind gust in Garden City.

Hail, Reagan

When
April 15, 1:25 AM CST to 1:35 AM CST
Where
Reagan County, 11 mi NNW of Big Lake
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
31.347, -101.541

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 370574, 370575, 370585, 370577, 370578, 370583, 376994, 370580.